Soma overdose symptoms can occur in anyone who takes too much of this medication, including individuals who have a legitimate prescription for the drug. However, an overdose is more likely in people who abuse Soma, including those who take large doses at once or who take doses more frequently than prescribed.
“Soma overdose symptoms can occur in anyone who takes too much of this medication.”
Use and Abuse of Soma
Soma is the brand name for the generic drug carisoprodol. This medication is prescribed as a muscle relaxant for people who have muscle injuries or chronic muscle pain and spasms, and it is intended to be used in conjunction with physical therapy and rest to allow the muscle time to heal. Soma causes sleepiness, giddiness, and feelings of relaxation, so some people use it illicitly to get these effects. Some people who use Soma become addicted to the drug. People who are addicted to Soma may require more and more of it to get the same effect as they used to get with their initial use, and they might experience withdrawal symptoms and cravings for the drug when they stop using it. The U.S. Food and Drug Administration recommends that patients only take Soma for two to three weeks at a time to help prevent drug addiction. Both legitimate users and abusers may experience Soma overdose symptoms if they take more of this drug than their bodies can handle.
The number of people who visited the emergency room because of misuse or abuse of carisoprodol doubled between 2004 and 2009, according to the U.S. Substance Abuse and Mental Health Services Administration.
Typical Signs of Overdose
Soma overdose symptoms can vary between individuals, but some of the signs you should look out for include:
- Rapid heartbeat
- Shallow breathing
- Vision problems
- Muscle stiffness
- Mental confusion
“A Soma overdose can be fatal.”
Side effects from Soma use, including excessive sleepiness and dizziness, can also occur in conjunction with symptoms of a Soma overdose. Differentiating between Soma side effects and the signs of an overdose can sometimes be a matter of degree. A Soma overdose can be fatal.
According to the National Survey on Drug Use and Health, over 2 million individuals in the US over the age of 12 have used Soma for non-medical purposes at least once in their lives.
Consequences of Mixing Drugs
People who mix Soma with other drugs may be at higher risk for an overdose or dangerous side effects. Combining Soma with alcohol increases the drowsiness and dizziness commonly experienced by users. This can lead to accidents, including car accidents and household accidents. According to the National Drug Intelligence Agency, drugs commonly used in combination with Soma include hydrocodone, codeine, alcohol, diazepam, heroin, meprobamate and propoxyphene. Individuals who mix other substances with Soma may experience additional overdose symptoms or may develop Soma overdose symptoms more quickly than they would if using Soma alone. According to the U.S. Substance Abuse and Mental Health Services Administration, about 77 percent of ER visits related to carisoprodol misuse between 2004 and 2009 involved one or more other prescription drugs in addition to carisoprodol.
Treatment Options for You
Someone who is experiencing Soma overdose symptoms needs addiction treatment immediately. Delaying treatment can lead to death or permanent health damage, so it is important to get the individual to the hospital as quickly as possible.
Individuals who are addicted to Soma may need to be treated for the addiction at an inpatient or outpatient drug rehabilitation center. Treatment for addiction may involve weaning off the drug gradually under the care of a physician in order to minimize withdrawal symptoms. To find the best private rehab center for treating your Soma addiction, call today.